New York, 2019

Damaging Winds in New York, May 23, 2019

May 23, 2019 · NWS BGM · 8 events in 1 county or zone

Thunderstorms developed along a frontal boundary during the early evening hours of the 23rd. Some of these thunderstorms became severe in Oneida County, NY, causing mainly tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Thunderstorms developed along a frontal boundary during the early evening hours of the 23rd. Some of these thunderstorms became severe in Oneida County, NY, causing mainly tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 23, 6:41 PM EST, 15 minutes earlier.

Area forecast discussion, May 23, 6:41 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Binghamton NY
741 PM EDT Thu May 23 2019

.SYNOPSIS...
A cold front will push through the area this evening bring
scattered thunderstorms, followed by cooler and drier air.
Another front will approach for Saturday and will bring you
another opportunity for showers and strong thunderstorms.

&&

.NEAR TERM /THROUGH FRIDAY/...

730 PM Update...Instability has increased out ahead of the final
shortwave, which is now quickly crossing lake Ontario. MLCAPE
has reached 500-900 J/Kg, with Effective SRH values 300-400
m2/s2 and 0-6km shear increased between 60-70 kts. Convection
has fired up just ahead of this wave across Central NY and parts
of NE PA. These thunderstorms will quickly race across the
region (WNW to ESE) over the next few hours. The activity should
move out of our CWA by 10PM to Midnight. Have issued several
severe thunderstorm warnings already, and several more may be
needed...please stay weather aware this evening and have an
effective way to receive timely warnings.

600 PM Update... Have made several adjustments to the
forecast based on latest trends and high resolution models.
Bottom line is that high shear has overcome very weak CAPE
today, limiting severe weather potential, and overall
thunderstorm development. Multiple upper waves also may not have
had enough wavelength separation from each other with a second
short wave running into an area of subsidence and drying air
behind the wave that came through this morning. A third upper
wave moving from northern Michigan into Ontario has triggered
isolated activity along the Niagara Frontier. The CAMS models
continue to want to fire convection ahead of this feature this
evening. Models have not performed well today, so confidence is
much, if any, storm activity is low. That said, will still sweep
some chance PoPs across our northern counties this evening to
account for this feature and residual moderate instability
lingering in the area. Most of the southern half of our forecast
area should be relatively rain free.

Previous discussion...
Threat for severe storms highly dependent on the amount of
heating and the accompanying instability we can develop. Sat
images show plenty of clouds all the way back to Michigan, but
it does look likes some partial clearing is developing over NE
Ohio into Western NY and PA trying to work into the area. Plenty
of low level shear in place so we will continue to monitor
thunderstorms and the possibility of another Watch. Best chance
it seems like would be over the NEPA counties where better
shear and the best chance for instability exists.

Otherwise cooler air behind the front will work in this evening
and Friday. Some cold advection clouds will likely develop over
the higher terrain, mainly east of I-81 where a few sprinkles
are possible into Friday morning. Beyond that, dry conditions
will continue into Friday night as high pressure builds into the
area.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Rather complex but ill defined system races through on Saturday
and brings yet another chance for severe weather. Warm frontal
type feature races through Saturday morning developing a few
showers and perhaps a rumble of thunder. This barely clears the
northern area as a cold front plows on from the west with more
serious convection. With the warm front still nearby, concern
would be for low level shear/helicity would be available to any
cell that develops increasing the chance for damaging storms.

Of course there are model timing difference but the front should
clear the area in the late evening or just after midnight. Front
then stalls around the Mason/Dixon line early Sunday. This
should keep most convection south of the forecast area but
there is a chance that a few showers to even thunderstorms
could sneak back into NEPA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Sunday night through Monday night: High pressure builds in and moves
the region with another calmer period in time for the holiday. Still
pleasant temperature wise with lows in the 50's and highs in the 70's.

Tuesday through Wednesday night: A mid-level ridge over the
southeast deflects the next system into the Great Lakes. An
associated warm front will provide the lift and moisture for some
additional shower and thunderstorm chances in this period. Higher
chances are currently present across northern portions of central
New York but that will be dependent on the strength and location of
the ridge over the southeast. Our region may see 80's by Wednesday
with ensemble guidance potentially too cool if the boundary ends up
north of our region.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Cold front sweeping through the area this evening will bring
showers and thunderstorms, along with brief restrictions to MVFR
levels and gusty winds. Behind the front, cold advections will
lower the ceilings to MVFR in most places as a solid strato-cu
deck moves in late overnight. Drier air and mixing will return
all stations to VFR later Friday afternoon.

Outlook...
Friday night and Saturday...VFR.

Saturday night...Showers and thunderstorms with associated
restrictions likely.

Sunday through Tuesday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM
NEAR TERM...DGM/JAB/MJM
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...DGM/MJM
Hazardous weather outlook, May 23, 3:33 PM EST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
433 PM EDT Thu May 23 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-242045-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
433 PM EDT Thu May 23 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms through sunset.
Storms late this afternoon and evening will generally be isolated
but may produce locally damaging winds or large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of potentially strong to severe thunderstorms is
possible late Saturday. Please check back for updates through the
week on this evolving situation.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

JRK

In the hours before

Special weather statement, May 23, 1:07 PM EST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Binghamton NY
207 PM EDT Thu May 23 2019

PAZ044-047-048-072-231830-
Southern Wayne PA-Luzerne PA-Lackawanna PA-Pike PA-
207 PM EDT Thu May 23 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
LACKAWANNA...SOUTHWESTERN WAYNE...SOUTHEASTERN LUZERNE AND
SOUTHWESTERN PIKE COUNTIES UNTIL 230 PM EDT...

At 207 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glendale to near Freeland. Movement was
east at 50 mph.

Small hail and winds in excess of 40 mph will be possible with these
storms.

Locations impacted include...
Bear Creek, Dupont, Moscow, Sterling, White Haven, Laurel Run,
Lehigh, Penn Lake Park, Bear Creek Village and Greentown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4106 7603 4134 7572 4134 7491 4114 7510
      4115 7515 4125 7513 4123 7551 4122 7555
      4112 7563 4113 7568 4109 7577 4105 7577
      4101 7573 4101 7574
TIME...MOT...LOC 1807Z 273DEG 48KT 4128 7572 4109 7592

JRK
Special weather statement, May 23, 5:29 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
629 PM EDT Thu May 23 2019

NYZ009-037-232315-
Southern Oneida NY-Northern Oneida NY-
629 PM EDT Thu May 23 2019

...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL ONEIDA COUNTY UNTIL
715 PM EDT...

At 628 PM EDT, Doppler radar was tracking a strong thunderstorm near
Delta Lake, or 9 miles north of Rome, moving east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rome, Trenton, Steuben, Ava, Remsen, Holland Patent, Prospect,
Barneveld, Alder Creek and Barnveld.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4333 7508 4331 7511 4330 7515 4326 7516
      4325 7515 4326 7514 4324 7512 4323 7508
      4322 7507 4328 7553 4341 7559 4346 7510
TIME...MOT...LOC 2228Z 261DEG 36KT 4335 7544

MJM

The radar

The Ft Drum radar (KTYX), 51 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oneida

When
May 23, 6:56 PM EST
Where
Oneida County, Taberg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.300, -75.620

Strong thunderstorm winds knocked down a tree onto wires.

Thunderstorm Wind, Oneida

When
May 23, 7:00 PM EST
Where
Oneida County, Lee Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.300, -75.520

Strong thunderstorm winds knocked down a tree on wires.

Thunderstorm Wind, Oneida

When
May 23, 7:00 PM EST
Where
Oneida County, Lee Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.300, -75.520

Strong thunderstorm winds knocked down a tree onto a house.

Thunderstorm Wind, Oneida

When
May 23, 7:05 PM EST
Where
Oneida County, 1.22 mi NW of Rome
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.230, -75.490

Strong thunderstorm winds knocked down multiple trees.

Thunderstorm Wind, Oneida

When
May 23, 7:05 PM EST
Where
Oneida County, Forestport
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.450, -75.220

Strong thunderstorm winds knocked down multiple trees.

Thunderstorm Wind, Oneida

When
May 23, 7:11 PM EST
Where
Oneida County, Floyd
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
43.220, -75.350

Strong thunderstorm winds knocked down trees on wires.

Thunderstorm Wind, Oneida

When
May 23, 7:13 PM EST
Where
Oneida County, 0.5 mi W of Remsen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.330, -75.190

Strong thunderstorm winds knocked down wires.

Thunderstorm Wind, Oneida

When
May 23, 7:14 PM EST
Where
Oneida County, 0.85 mi SE of Holland Patent
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.240, -75.260

Strong thunderstorm winds knocked down wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828435, 828443, 828444, 828445, 828446, 828449, 828450, 828451.